Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 14, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 1, 2014, 12:55 PM PDT for San Diego County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2014, 12:55 PM PDT (19:55 UTC)
- Expired
- Aug 1, 2014, 4:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 46 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 1:41 PM PDT | FLASH FLOOD | 3 Ssw Pine Valley, CA | CHP REPORTED A ROCK SLIDE ON SUNRISE HIGHWAY PARTIALLY BLOCKING NORTHBOUND LANE. |
| Aug 1, 2:38 PM PDT | FLASH FLOOD | 4 Nnw Campo, CA | SPOTTER REPORTED WATER ON ROADWAYS UP TO 6 INCHES ON PARTS OF OAK DRIVE...SAGE DRIVE...LAKE SHORE DRIVE...CYPRUS DRIVE...AND BASS ROAD. STANDING WATER WAS UP TO THE FRONT DOOR OF ONE HOME AND THE GARAGE DOOR OF ANOTHER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
207 WGUS56 KSGX 011955 FFWSGX CAC073-012300- /O.NEW.KSGX.FF.W.0014.140801T1955Z-140801T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 1255 PM PDT FRI AUG 1 2014 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA... * UNTIL 400 PM PDT * AT 1248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM ALONG INTERSTATE 8 AND STATE HIGHWAY 1 NEAR PINE VALLEY...OR 18 MILES NORTHEAST OF TECATE... WHICH WILL LIKELY PRODUCING FLASH FLOODING. THE THUNDERSTORM WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT LAGUNA. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3293 11670 3296 11642 3269 11635 3264 11665 $$ HARRISON
2 follow-up statements
207 WGUS76 KSGX 012049 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 149 PM PDT FRI AUG 1 2014 CAC073-012300- /O.CON.KSGX.FF.W.0014.000000T0000Z-140801T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN DIEGO CA- 149 PM PDT FRI AUG 1 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR SOUTH CENTRAL SAN DIEGO COUNTY... AT 142 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NOW MOVING SOUTH JUST NORTH OF CAMPO...WITH SPOTTERS REPORTING PEA SIZE HAIL AND RAINFALL OF 0.17 INCHES IN THE PAST 10 MINUTES NEAR LAKE MORENA. THE THUNDERSTORM WAS MOVING SOUTH SLOWLY. THIS THUNDERSTORM MAY PRODUCE FLASH FLOODING NEAR MORENA VILLAGE AND INTERSTATE 94. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT LAGUNA. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3293 11670 3296 11642 3269 11635 3264 11665 $$ HARRISON
170 WGUS76 KSGX 012255 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 355 PM PDT FRI AUG 1 2014 CAC073-012302- /O.EXP.KSGX.FF.W.0014.000000T0000Z-140801T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN DIEGO CA- 355 PM PDT FRI AUG 1 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM PDT FOR SOUTH CENTRAL SAN DIEGO COUNTY... HEAVY RAINS HAVE ENDED IN SOUTH-CENTRAL SAN DIEGO COUNTY...AND SO THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3293 11670 3296 11642 3269 11635 3264 11665 $$ HARRISON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 10:00 AM PDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 1, 10:00 AM PDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 1000 AM PDT FRI AUG 1 2014 .SYNOPSIS... WARM CONDITIONS WILL PREVAIL ACROSS SOUTHERN CALIFORNIA TODAY...AS SOME SUBTROPICAL MOISTURE GRADUALLY INCREASES ACROSS THE REGION. AS A RESULT...ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS TODAY. A BETTER SURGE OF MOISTURE AND A DISTURBANCE WILL THEN LIFT ACROSS THE AREA THIS WEEKEND...BRINGING COOLER CONDITIONS TO THE REGION AS WELL AS A CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE ENTIRE AREA. AS THIS UPPER LEVEL LOW SHIFTS EAST LATE SUNDAY AND MONDAY...THE THREAT OF SHOWERS AND THUNDERSTORMS WILL DECREASE. AN UPPER LEVEL TROUGH WILL DEVELOP ALONG THE WEST COAST FOR THE WORK WEEK...WITH DRIER CONDITIONS PREVAILING. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... WATER VAPOR IMAGERY SHOWS HIGH PRESSURE LIFTING TO THE NORTH THIS MORNING...WITH A CLEAR MOISTURE DEFORMATION ZONE OVER SOUTHERN CALIFORNIA. WATER VAPOR IMAGERY ALSO SHOWS A WEAK DISTURBANCE TO OUR SOUTH OVER BAJA AS WELL AS A CLEARLY DEFINED UPPER LEVEL CIRCULATION EVEN FARTHER SOUTH OVER CENTRAL BAJA. THESE TWO DISTURBANCES WILL LIKELY COMBINE BY THIS WEEKEND...BRINGING THE RETURN OF UNSETTLED WEATHER TO THE REGION. IN THE MEANTIME...THE 12Z KNKX SOUNDING SHOWS THAT THE PW HAVE DECREASED A BIT THIS MORNING AS COMPARED TO YESTERDAY...BUT WILL INCREASE AGAIN LATER THIS AFTERNOON. THE SOUNDING ALSO SHOWS THE MARINE LAYER DEEPENED OVERNIGHT TO AROUND 1600 FEET...WHICH ALLOWED THE MARINE LAYER TO PUSH WELL INTO THE SAN DIEGO COUNTY VALLEYS THIS MORNING. VISIBLE IMAGERY NOW SHOWS THAT THE LOW CLOUDS HAVE MOSTLY CLEARED BACK TO THE COAST. WITH A 10 DEGREE INVERSION...THERE IS THE POTENTIAL FOR SOME LOW CLOUDS TO CLING TO THE COAST TODAY. OTHERWISE...JUST LOOKING FOR SOME ISOLATED ELEVATED THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS THIS AFTERNOON. TEMPERATURES WILL LIKELY BE SIMILAR TO THOSE OF YESTERDAY...WITH THE MARINE LAYER HELPING TO MODERATE TEMPERATURES THERE...WHILE INLAND AREAS SEE VERY WARM CONDITIONS ONCE AGAIN. AS FOR THIS WEEKEND...A GRADUAL COOLING TREND WILL DEVELOP...AS THE UPPER LEVEL LOW FROM OVER CENTRAL BAJA LIFTS ACROSS THE REGION. HOWEVER...THE MORE SIGNIFICANT CHANGE WILL BE IN THE INCREASE IN SUBTROPICAL MOISTURE. MODELS ARE SHOWING THAT PWS WILL INCREASE FROM BETWEEN 1 AND 1.4 INCHES TODAY TO SOMEWHERE BETWEEN 1.5 AND 2 INCHES BY LATE SATURDAY. THE INSTABILITY WILL ALSO INCREASE AS THIS UPPER LEVEL SYSTEM DRIFTS NORTHWARD...WHICH WILL PROVIDE ENOUGH LIFT FOR SHOWERS AND THUNDERSTORMS TO DEVELOP. THE QUESTIONS REMAIN THOUGH...WHAT WILL BE THE TRACK OF THIS UPPER LEVEL LOW AND HOW QUICK WILL IT LIFT ACROSS THE AREA? THE MODELS ARE STILL STRUGGLING WITH THESE TWO QUESTIONS. FOR EXAMPLE...THE 12Z NAM TODAY NOW SHOWS THIS UPPER LEVEL LOW TRACKING RIGHT OVER SAN DIEGO COUNTY ON SATURDAY NIGHT...BRINGING THE THREAT OF THESE SHOWERS AND THUNDERSTORMS ALL THE WAY TO THE COAST. THIS IS NEARLY A COMPLETE 180 FROM WHAT IT WAS SHOWING YESTERDAY. THE 12Z GFS IS TRENDING FARTHER WEST WITH THE LOW...WHICH WOULD ALSO INCREASE THE COASTAL THREAT. HOWEVER...THE 00Z ECMWF IS STILL MUCH FARTHER EAST WITH THE LOW...WHICH WOULD NOT BRING SHOWERS ALL THE WAY TO THE COAST. FOR NOW...BELIEVE THAT THERE IS ENOUGH TO SUGGEST THAT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...EVEN IN THE COASTAL AREAS FOR LATE SATURDAY THROUGH POTENTIALLY SUNDAY MORNING. HOWEVER...IT APPEARS THAT THIS LOW WILL QUICKLY LIFT TO OUR NORTH OR EAST BY SUNDAY...REDUCING THE THREAT OF COASTAL OR EVEN VALLEY STORMS BY THE AFTERNOON. THE THREAT WILL LIKELY CONTINUE ACROSS OUR MOUNTAINS AND DESERTS THOUGH THROUGH THE EVENING HOURS. MUCH DRIER CONDITIONS SHOULD RETURN BY MONDAY...AS ANOTHER UPPER LEVEL TROUGH DEVELOPS ALONG THE WEST COAST. THIS MEANS THAT THE UPPER LEVEL FLOW WILL BE SOUTHWESTERLY OR WESTERLY...WITH PWS FALLING BELOW AN INCH. THIS TROUGH WILL SHIFT INLAND BY MIDWEEK...WITH GENERAL TROUGHINESS REMAINING OVER THE REGION THROUGH FRIDAY. THEREFORE...EXPECT DRY CONDITIONS AND ONSHORE FLOW TO PREVAIL DURING THIS TIME...WITH TEMPERATURES NEAR OR BELOW NORMAL FOR THE WEEK. THE MARINE LAYER WILL DEEPEN AS WELL...WITH MORE COASTAL LOW CLOUDS AND FOG POSSIBLE EACH NIGHT. SOME LOCALLY GUSTY WEST WIND WILL BE POSSIBLE THROUGH AND BELOW THE FAVORED CANYONS AND PASSES EACH AFTERNOON. && .AVIATION... 011500Z...A FEW THUNDERSTORMS OVER MOUNTAINS BETWEEN 20-01Z THIS AFTERNOON AND LESS POSSIBLE OVER ADJACENT DESERTS AROUND 22-02Z. THEY WILL BE ISOLATED...BUT WHERE THEY OCCUR BASES WILL BE AROUND 9000 FEET ASL WITH TOPS UP TO 35000 FEET. OTHERWISE...SCATTERED CLOUDS AOA 15000 FEET ASL INCREASING SATURDAY. LOW CLOUDS WILL RETURN TO COASTAL AIRPORTS THIS EVENING BETWEEN 04-08Z AT AROUND 1000 FEET ASL WITH TOPS TO 1500 FEET. THESE WILL DISSIPATE SATURDAY MORNING BY 16Z. && .MARINE... 800 AM...THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE COASTAL WATERS SATURDAY NIGHT THROUGH SUNDAY MORNING. THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...CLOUD TO WATER LIGHTNING AND BRIEF GUSTY WINDS. OTHERWISE...NO MARINE HAZARDS ARE EXPECTED THROUGH TUESDAY. && .SKYWARN... SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...PALMER AVIATION/MARINE...MM
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 1:52 PM PDT | Special Weather Statement | SGX | San Diego | 53 min |
| Aug 1, 1:58 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 62 min |
| Aug 1, 2:47 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 3 hr |
| Aug 1, 3:59 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.